Oklahoma, 2021Flash Flooding and Damaging Winds in Oklahoma, July 17 to 18, 2021
July 17 to 18, 2021 · NWS TSA · 5 events in 4 counties and zones
Scattered thunderstorms developed across eastern Oklahoma during the afternoon of the 17th. The air mass across the region was very moist and moderately unstable, allowing the strongest thunderstorms to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across eastern Oklahoma during the afternoon of the 17th. The air mass across the region was very moist and moderately unstable, allowing the strongest thunderstorms to produce damaging wind gusts. Additional thunderstorms developed during the early morning hours of the 18th. Unusually high moisture content of the air, and slow-moving thunderstorms resulted in locally heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 1:42 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 17, 1:42 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
242 PM CDT Sat Jul 17 2021
.DISCUSSION...
Primary concern remains focused on potential for locally
excessive rainfall amounts tonight into Sunday, potentially
impacting some of the same locations that have seen several inches
of rain in the past couple of days. Confidence in the details and
location of where heaviest rains will fall remains rather low,
but given the expected high rain rates and slow movement of any
storms, the Flash Flood Watch has been extended through 18z
Sunday. The aerial configuration remains unchanged at this time as
the current watch generally covers areas that have seen the most
rain in the past 24 hours.
Axis of anomalously high moisture remains in the same general
area as yesterday, from central AR into northern OK. Morning
storms have pushed an outflow boundary from north central OK into
northwest AR, which has become active this afternoon as an MCV
drops southeast out of KS into an unstable and weakly capped
airmass. Isolated to scattered storms will continue into the
evening as a result and while weak shear will limit potential for
organized storms, a zone of rather steep low level lapse rates
has developed south of the boundary and as such, a few cells
could produce strong or damaging downburst winds. A lull in the
activity is possible early tonight, but persistent low level WAA
and subtle forcing embedded in NW flow will keep the moist axis
active overnight tonight into Sunday morning. As expected, CAM
solutions are struggling with details, but renewed development
overnight is indicated by the majority in similar areas that saw
rain last night. Should see a decrease through Sunday morning.
Storm chances will remain relatively high Sunday and Monday as
well, with a mid level shortwave resides the eastern side of
amplifying upper ridge in the western U.S. The heavy rain threat
will continue though a gradual shift of heaviest rainfall axis to
the south is apparent by late Sunday and especially Monday. By
Monday night into Tuesday it appears the deeper moisture will
finally be pushed south with rain chances dropping off. This will
also bring a modest cool down for a day or two before the western
ridge expands into the plains and brings more typical summer
weather by the end of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 87 71 87 / 70 60 50 60
FSM 73 88 72 87 / 60 70 50 70
MLC 73 90 70 87 / 20 30 50 70
BVO 70 86 69 85 / 50 50 50 50
FYV 67 84 66 84 / 60 60 40 60
BYV 69 85 68 84 / 60 50 30 40
MKO 71 87 70 84 / 60 70 50 60
MIO 70 86 68 86 / 40 50 30 40
F10 72 89 71 86 / 40 50 50 70
HHW 75 91 71 87 / 20 30 40 70
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Sunday afternoon for OKZ054>058-
060>063-069.
AR...Flash Flood Watch through Sunday afternoon for ARZ001-002-010-
011.
&&
SHORT TERM...18
LONG TERM....14Hazardous weather outlook, Jul 17, 11:48 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1248 PM CDT Sat Jul 17 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-180945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1248 PM CDT Sat Jul 17 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma; Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma; Northwest Arkansas.
ONSET...Mid afternoon.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma; Northwest Arkansas.
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Limited.
AREA...Eastern Oklahoma; West Central Arkansas.
ONSET...This Afternoon.
DISCUSSION...
A limited risk of severe thunderstorms is forecast through the
remainder of the afternoon and into the early evening as widely
scattered thunderstorms develop across northeast Oklahoma into
northwest Arkansas. Damaging wind gusts to near 60 mph would be
the main threat.
A limited risk of flash flooding exists across northeast Oklahoma
extending into northwest Arkansas for the rest of the afternoon
and into the overnight hours. Slow moving and heavy rain producing
thunderstorms could produce locally intense rainfall, which would
lead to flash flooding.
Due to the high humidity in place over the region, afternoon heat
indices are expected to approach 100 degrees across parts of
eastern Oklahoma and west central Arkansas this afternoon.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY and MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
More rounds of thunderstorms are expected this weekend into early
next week as the unsettled weather pattern continues. Locally
heavy rainfall remains possible and could lead to flooding,
especially if areas that have recently received heavy rainfall are
affected. Organized severe weather is not expected.
After a relative lull midweek, thunderstorm chances will increase
during the latter part of the week as an upper disturbance moves
across the region. A building ridge aloft by next weekend should
put an end to the current unsettled weather pattern.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jul 17, 2:10 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
310 PM CDT Sat Jul 17 2021
OKZ054-060-061-064-067-172045-
Tulsa OK-Osage OK-Rogers OK-Creek OK-Wagoner OK-
310 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...NORTHWESTERN WAGONER AND
TULSA COUNTIES UNTIL 345 PM CDT...
At 310 PM CDT, a strong thunderstorm was located over Tulsa, moving
northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Owasso...
Bixby... Jenks...
Coweta... Skiatook...
Catoosa... Verdigris...
Sperry... Jenks Riverside Airport...
Turley... Tulsa International Airport...
Oneta... Gray...
This includes Interstate 44 between mile markers 214 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3591 9572 3608 9622 3637 9605 3621 9554
TIME...MOT...LOC 2010Z 227DEG 10KT 3615 9592
Thunderstorm Wind, Wagoner
- When
- July 17, 2:48 PM CST
- Where
- Wagoner County, 0.51 mi E of Oneta
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 36.020, -95.711
Strong thunderstorm wind snapped several power poles along Highway 51 near S 239th East Avenue.
Thunderstorm Wind, Ottawa
- When
- July 17, 7:05 PM CST
- Where
- Ottawa County, 3.24 mi ESE of Wyandotte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.775, -94.680
Strong thunderstorm wind snapped large tree limbs.
Flash Flood, Tulsa
- When
- July 18, 12:14 AM CST to 1:45 AM CST
- Where
- Tulsa County, 2.73 mi N of Bixby to 2.71 mi N of Bixby
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.989, -95.880
Portions of E 121st Street S were flooded near S Memorial Drive.
Flash Flood, Muskogee
- When
- July 18, 1:35 AM CST to 4:15 AM CST
- Where
- Muskogee County, 0.65 mi NW of Bacone to 0.71 mi WNW of Bacone
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.755, -95.340
Flooding was reported at the intersection of Gibson Street and N York Street.
Flash Flood, Muskogee
- When
- July 18, 2:00 AM CST to 4:15 AM CST
- Where
- Muskogee County, 1.52 mi NNW of Bacone to 1.48 mi NNW of Bacone
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.770, -95.341
A vehicle driven into a flooded intersection, was washed off the road and into a ditch, where the driver needed to be rescued.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021$2.9 million · 15 events
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Damaging Winds in Virginia, July 17, 2021$118,000 · 65 kt wind · 15 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021$125,000 · 50 kt wind · 7 events
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969595, 974502, 970422, 970425, 970427.